Virginia, 2023

Lightning Strike in Virginia, July 20, 2023

July 20, 2023 · NWS RNK · 1 event in 1 county or zone

Isolated thunderstorms that featured frequent lightning struck a house, causing a house fire in Botetourt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated thunderstorms that featured frequent lightning struck a house, causing a house fire in Botetourt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 1:04 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 1:04 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
204 PM EDT Thu Jul 20 2023

.SYNOPSIS...
An upper level disturbance will trigger scattered showers and
thunderstorms this afternoon and into tonight. A cold front
pushes through on Friday. Friday night through the weekend look
dry with high pressure in place. The next chance of rain will
come Monday with a stationary front nearby.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Mostly sunny so far this morning and into early this afternoon, but
beginning to see some cumulus form across the area. Main focus
for storms today will be to the west in two particular
locations... One over the Ohio Valley region associated with the
main surface front that is pushing east and another area along
a stalled boundary across Kentucky and Tennessee. In between,
looks to be a storm minimum, mostly due to lack of forcing.

With more sun than clouds today, starting to see SBCAPE now topping
2000 J/kg across the area and MLCAPE around 1000 J/kg. A zone of
higher bulk shear values stretch from southwest Virginia back into
Kentucky and this instability/shear overlap seems to be the corridor
to watch for storm develop moving later into the afternoon/evening.
If storms can initiate, should have some organized clusters that
will support strong damaging winds.

Based timing of storm development today with the HREF and other hi-
res modeling with the best coverage of storms over southwest
Virginia and northwest North Carolina. Best timing for storms seems
to be from about 4 PM to 8 PM this evening, but give or take a few
hours on either end for more isolated activity.

Some uncertainty on how far south the storm complex near the Great
Lakes can progress, but if it can make it into our area it will be
in a very weakened state and may only have a few heavier downpours
associated with it as it moves across late tonight and into early
tomorrow.

Cold front will cross through Friday morning and will see dew points
drop throughout the day as drier high pressure builds in from the
north. The frontal passage will also give way to breezy post frontal
winds. Some gusts in the 20 mph to 25 mph range are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 135 PM EDT Thursday...

A cold front will stall across Tennessee and North Carolina Friday
night. Any complexes moving from the Midwest eastward should stay
south of the area. However, debris clouds will blanket the area.
Behind the front, troughiness will continue and should only result
in fair weather cumulus clouds developing during the afternoon
Saturday, fading in the evening. A few spotty showers are possible,
especially across the mountains. A well amplified trough will
approach the area from the west on Sunday. This trough will increase
the chances and coverage of showers and thunderstorms over the
region in the afternoon and evening.

Temperatures will run a few degrees cooler than normal this weekend.
Highs will range from the mid 70s to lower 80s across the mountains
and mid to upper 80s in the foothills and piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Thursday...

An upper level trough will move from the Midwest to the mid Atlantic
states on Monday. This trough may become negatively-tilted setting
the stage for severe weather for the region. As of now, the best
forcing is over Pennsylvania and northern Virginia. Our area could
see strong storms develop Monday afternoon as southeasterly flow
rides up the Blue Ridge, then storms spreads out from there into the
evening. A cold front and the upper level trough will then slowly
move through the area Monday night into Tuesday followed by dry high
pressure on Wednesday.

Temperatures will return to normal levels during the workweek.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 200 PM EDT Thursday...

Mostly VFR this afternoon with mainly SCT cigs continuing. A
few instances of MVFR will continue in the mountains. There are
a couple chances for TSRA/SHRA through the 24 hours period,
however chances were too low to put this afternoon's convection
anywhere but BLF/LWB/BCB. This is also the best chance for rain
and thunder overnight as a cold front nears by Friday morning.
Otherwise continue to expect variable VFR/MVFR skies, with
winds generally out southwest.

Fog development is likely again tonight and into tomorrow
morning. Highest confidence in fog will be BCB/LWB, but patchy
areas of fog will be possible throughout the area.

Winds become gusty out of the west/northwest tomorrow behind the
frontal passage. Winds generally 10-15mph and a few gusts in the
20 mph range possible.

EXTENDED AVIATION OUTLOOK...

Late night/early morning fog development likely for the next few
days, but outside of any fog, expect VFR conditions as high
pressure builds in to the region for the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG
Hazardous weather outlook, Jul 20, 1:46 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
246 PM EDT Thu Jul 20 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-211900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
246 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms develop this afternoon and
evening. Damaging winds and heavy rain leading to flash flooding is
possible with a few storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Reports
should be submitted by phone by calling 1-866-215-4324, social
media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

VAZ035-045>047-058-059-211900-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
246 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms develop this afternoon and
evening. Heavy rain leading to flash flooding is possible with a few
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 3:34 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Thu Jul 20 2023

VAZ016-017-202100-
Floyd-Carroll-
434 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD AND
NORTHEASTERN CARROLL COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Dugspur, or
near Indian Valley, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Indian Valley...
Willis...
Dugspur...
and Alum Ridge.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3690 8068 3699 8050 3699 8049 3700 8047
      3681 8035 3679 8064
TIME...MOT...LOC 2033Z 251DEG 15KT 3686 8061

AMS
Special weather statement, Jul 20, 4:09 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Thu Jul 20 2023

VAZ013-014-202145-
Pulaski-Montgomery-
509 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 509 PM EDT, a strong thunderstorm was located over Radford, moving
east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
Shawsville...
Claytor Dam...
and Mc Coy.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3712 8018 3710 8021 3708 8028 3705 8032
      3702 8040 3708 8066 3723 8064 3733 8027
TIME...MOT...LOC 2109Z 269DEG 22KT 3712 8052

AMS
Special weather statement, Jul 20, 4:13 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Thu Jul 20 2023

VAZ011-WVZ042>044-202145-
Giles-Mercer-Summers-Monroe-
513 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILES...SOUTH
CENTRAL SUMMERS...EAST CENTRAL MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Bozoo, or near
Peterstown, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pembroke...
Peterstown...
Rich Creek...
Glen Lyn...
Red Sulphur Spring...
Elgood...
Bluestone Lake,
and Kimballton.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3737 8097 3754 8094 3756 8063 3733 8061
TIME...MOT...LOC 2112Z 272DEG 17KT 3744 8088

AMS
Special weather statement, Jul 20, 4:59 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT Thu Jul 20 2023

WVZ043-044-202230-
Summers-Monroe-
559 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND
NORTHWESTERN MONROE COUNTIES...

At 558 PM EDT, a strong thunderstorm was located over Red Sulphur
Spring, or 8 miles north of Peterstown, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Red Sulphur Spring...
Laurel Branch...
Wolfcreek...
Buck...
Wayside...
Talcott...
Bluestone Lake,
and Indian Mills.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3743 8085 3759 8090 3772 8064 3750 8049
TIME...MOT...LOC 2158Z 253DEG 14KT 3753 8078

AMS
Special weather statement, Jul 20, 5:11 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Thu Jul 20 2023

VAZ014-017-022-033-202300-
Franklin-Floyd-Montgomery-Roanoke-
611 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...NORTHEASTERN
FLOYD...NORTHERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...

At 610 PM EDT, a strong thunderstorm was located over Bent Mountain,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Bent Mountain...
and Shawsville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3728 7985 3726 7986 3722 7984 3723 7982
      3721 7980 3723 7979 3722 7977 3720 7978
      3719 7973 3716 7970 3715 7970 3714 7967
      3704 8017 3721 8025 3739 8000
TIME...MOT...LOC 2210Z 251DEG 16KT 3715 8013

AMS

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Botetourt

When
July 20, 6:24 PM EST
Where
Botetourt County, 1.77 mi SE of Cloverdale
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.350, -79.900

A house was struck by lightning, which resulted in a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113700.